Montana, 2013

High Wind in Montana, May 13 to 14, 2013

May 13 to 14, 2013 · NWS TFX · 9 events in 5 counties and zones

A shortwave over the Pacific Northwest clipped northern Montana before moving to Saskatchewan and strong winds developed over the northern Rocky Mountains behind the associated cold front. With a relatively dry air mass below the shortwave induced convective development, the main threat over Central Montana was strong convective wind gusts which were reported in multiple locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave over the Pacific Northwest clipped northern Montana before moving to Saskatchewan and strong winds developed over the northern Rocky Mountains behind the associated cold front. With a relatively dry air mass below the shortwave induced convective development, the main threat over Central Montana was strong convective wind gusts which were reported in multiple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 13, 4:40 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 4:40 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT Mon May 13 2013

AVIATION SECTION UPDATED

.UPDATE...Portions of central MT remain in a severe thunderstorm
watch until 10 PM.  Counties include Pondera, Teton, Chouteau,
Cascade, Lewis & Clark, and Judith Basin.
Waranauskas

&&

.DISCUSSION...
Tonight through Wednesday...The main weather during the period
will occur this evening. A surface cold front is expected to move
to near a Great Falls to Butte line late this afternoon or more
likely early this evening. This front will move to a position from
near Glendive to Billings towards midnight. The associated
shortwave over the Pacific Northwest will clip northern Montana
before moving to Saskatchewan late tonight. The two problems to
contend with tonight are the potential for severe weather and the
threat of high winds. As for severe weather the airmass will
become moderately unstable and there will be strong unidirectional
wind shear. With a relatively dry airmass below the thunderstorms
the main threat will be strong wind gusts. Hail is expected to be
less of a concern though a few areas could see small hail. A
severe thunderstorm watch is in effect through early this evening
for a portion of central Montana. Do not expect much rain with the
thunderstorms. As for high winds models develop strong winds
behind the cold front. Have high enough confidence that the high
wind watch was upgraded to a high wind warning for the Rocky
Mountain Front and eastern Glacier County. Another area that could
see high winds would be north central Montana Tuesday morning.
Confidence is not high enough for that area to issue high wind
highlights at this time but the situation will be closely monitored.
For Tuesday and Wednesday expect westerly flow aloft with a
relatively dry and stable airmass. Do expect some weak instability
of far southwest Montana Wednesday afternoon so left in a threat
of thunderstorms for that area and time. Blank

Wednesday night through Monday...An upper level low pressure trof
will approach the West Coast Wednesday night and move into the
Pacific Northwest Thursday. This will bring increased moisture
across the Rockies into central Montana. The trof will cross the
Rockies Friday and Friday night. As the trof approaches, Southwest
Montana and the western mountains will become slightly unstable and
the chance for afternoon and evening thunderstorms will increase.
The trof will broaden and remain quite weak as it moves over central
Montana Friday night and Saturday. The trof will finally move east
of the region Saturday. Heights aloft will only rise slowly behind
the trof and, with several disturbances moving through the flow
aloft, the airmass will remain unsettled and become slightly
unstable during the afternoons Sunday and Monday. Temperatures will
generally remain near or slightly below normals through the period.
Zelzer

&&

.AVIATION...
UPDATED 2340Z.
Vigorous cold front that will bring scattered thunderstorms this
evening across central and parts of southwest MT is currently making
its way thru western MT with a few initial storms beginning to fire
along the Continental Divide northwest of KHLN.  Current thought is
that main thunderstorm activity will move through central MT
along/north of a KHLN-KLWT line and east of KCTB and should be out
of the area by 0300-0400Z. Expect VFR conditions, though brief
period of MVFR possible if any storms move directly over/near any
airfield.  Primary concern is strong, erratic outflow winds from
these  storms, with gusts reaching 40 kts or more.  As the front
moves downstream tonight cloud cover will steadily decrease, but
winds will remain gusty into Tues morning.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  67  39  71 /  40  10  10  10
CTB  47  65  36  68 /  30  10  10  10
HLN  50  68  42  73 /  20  10  10  10
BZN  45  71  37  74 /  20  10  10  10
WEY  37  69  32  68 /  20  10  10  10
DLN  44  71  38  73 /  10  10  10  10
HVR  50  72  39  74 /  40  10  10  10
LWT  45  66  37  69 /  50  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Cascade...
Central and Southern Lewis and Clark...Chouteau...Eastern
Pondera...Eastern Teton...Judith Basin...Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

HIGH WIND WARNING from 6 PM this evening to Noon MDT Tuesday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

RED FLAG WARNING until 9 PM MDT Tuesday Fergus.

&&

SHORT TERM...BLANK
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON

weather.gov/greatfalls
Hazardous weather outlook, May 13, 3:07 AM MST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MDT MON MAY 13 2013

MTZ009-048-141015-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
407 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING FOR WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH.

THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH
VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE
WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WATCH CONTINUES UNTIL NOON TUESDAY.

WARM TEMPERATURES WILL INCREASE MELTING OF SNOWPACK OUT OF THE
MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE RIVERS AND STREAMS TO
RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE
GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-141015-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
407 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD
OF A COLD FRONT. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL
BE STRONG DAMAGING WINDS.

THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH
VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE
WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM TEMPERATURES AND PRECIPITATION WILL INCREASE MELTING OF
SNOWPACK OUT OF THE MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE
RIVERS AND STREAMS TO RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT
THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE
GREATLY APPRECIATED.

In the hours before

Special weather statement, May 13, 6:34 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
734 PM MDT MON MAY 13 2013

MTZ012-013-140215-
CASCADE MT-CHOUTEAU MT-
734 PM MDT MON MAY 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHOUTEAU AND NORTHERN CASCADE
COUNTIES UNTIL 815 PM MDT...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF FORT BENTON TO 9 MILES SOUTHEAST OF FORT BENTON...AND MOVING EAST
AT 45 MPH.

WIND GUSTS UP TO 55 MPH...BRIEF HEAVY RAIN AND SMALL HAIL UP TO A
HALF INCH IN DIAMETER ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   HIGHWOOD...
   FORT BENTON...
   GERALDINE...
   LOMA...

THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4826 11025 4770 10989 4737 11099 4766 11129
      4809 11134 4814 11106 4813 11083 4818 11082
TIME...MOT...LOC 0133Z 261DEG 47KT 4800 11085 4774 11047

HOENISCH
Special weather statement, May 13, 6:37 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT MON MAY 13 2013

MTZ011-013-047-140215-
BLAINE MT-CHOUTEAU MT-HILL MT-
737 PM MDT MON MAY 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 815 PM MDT...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES EAST OF BOX ELDER...OR 27 MILES SOUTH OF
HAVRE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...
   HARLEM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4802 10964 4836 10989 4885 10892 4822 10841
      4806 10842
TIME...MOT...LOC 0136Z 246DEG 49KT 4818 10944

HOENISCH
Local storm report, May 13, 7:01 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT MON MAY 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     14 S INVERNESS          48.36N 110.74W
05/13/2013  M59 MPH          HILL               MT   TRAINED SPOTTER

            WESTERLY WIND GUST MEASURED AT 59 MPH IN LIGHT RAIN.

&&

PN
Special weather statement, May 13, 7:13 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT MON MAY 13 2013

MTZ011-013-047-051-140300-
BLAINE MT-CHOUTEAU MT-FERGUS MT-HILL MT-
813 PM MDT MON MAY 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHERN
FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 900
PM MDT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS OVER SOUTHEAST CHOUTEAU
COUNTY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN BLAINE COUNTY...
  RURAL NORTHEASTERN CHOUTEAU COUNTY...
  RURAL SOUTHEASTERN HILL COUNTY...
  RURAL SOUTHERN BLAINE COUNTY...
  RURAL CENTRAL BLAINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4791 10880 4792 10887 4788 10888 4766 10944
      4748 11012 4773 11033 4813 10989 4851 10917
      4797 10863
TIME...MOT...LOC 0211Z 241DEG 43KT 4792 10955

WARANAUSKAS
Local storm report, May 13, 7:34 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 PM MDT MON MAY 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     RUDYARD                 48.56N 110.55W
05/13/2013  M63 MPH          HILL               MT   PUBLIC

            APRSWXNET CWOP STATION MEASURES WSW WIND GUST TO 63
            MPH.

&&

PN
Local storm report, May 13, 7:38 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 PM MDT MON MAY 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     20 N RUDYARD            48.85N 110.60W
05/13/2013  M62 MPH          HILL               MT   MESONET

            APRSWXNET CWOP STATION MEASURES E WIND GUST TO 62 MPH

&&

PN

Event by event

9 high wind. Local standard time, as filed.

High Wind, Hill

When
May 13, 7:49 PM MST
Where
Hill forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

High winds of 51KT (59MPH) were measured 14 miles S of Inverness, MT.

High Wind, Hill

When
May 13, 8:00 PM MST
Where
Hill forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds of 55KT (63MPH) were measured at the APRSWxnet station in Rudyard, MT.

High Wind, Hill

When
May 13, 9:55 PM MST
Where
Hill forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High winds of 52KT (60MPH) were measured at the Havre Airport ASOS 4 miles W of Havre, MT.

High Wind, Toole

When
May 13, 11:55 PM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High winds of 52KT (60MPH) were measured at the Sweetgrass DOT site 6 miles NNW of Sunburst, MT.

High Wind, Eastern Glacier

When
May 14, 1:03 AM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High winds of 51KT (59MPH) were measured at the Cut Bank Airport ASOS 3 miles SW of Cut Bank, MT.

High Wind, Southern Rocky Mountain Front

When
May 14, 2:55 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds of 55KT (63MPH) were measured at the Pendroy DOT site 2 miles NW of Pendroy, MT.

High Wind, Southern Rocky Mountain Front

When
May 14, 4:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

High winds of 70KT (80MPH) were measured at the Dellwo site 13 miles W of Bynum, MT.

High Wind, North Rocky Mountain Front

When
May 14, 4:30 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

High winds of 56KT (65MPH) were measured at the Two Medicine DOT site 1 mile E of East Glacier Park, MT.

High Wind, North Rocky Mountain Front

When
May 14, 5:21 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

High winds of 65KT (75MPH) were measured at the Deep Creek RAWS 8 miles SE of East Glacier Park, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450083, 450085, 450086, 450088, 450094, 450090, 450097, 450099, 450100.